Korean J Anesthesiol Search

CLOSE


Korean J Anesthesiol > Volume 73(6); 2020 > Article
Masaki, Tamura, Adachi, and Satomoto: Pregabalin-induced hypoglycemia in a dialysis patient
This article has been corrected. See "Pregabalin-induced hypoglycemia in a dialysis patient" in Volume 74 on page 87.
We experienced a case of unexpected severe hypoglycemia in a patient in whom pregabalin was newly administered. Informed consent was obtained from the patient and officially saved. The acceptance of submission was obtained from the institute. A 73-year-old man (height: 164 cm, weight: 50 kg) with diabetes had received hemodialysis for diabetic nephropathy for 1 year. Dialysis was smoothly introduced and the course of diabetes was favorable. Recently, he complained of chest oppression and an emergency percutaneous coronary angioplasty was conducted through the right femoral artery. After the intervention, ischemic changes were observed on the right lower extremity. The ischemia was not ameliorated after the emergency endovascular femoral stenting and thus, right limb amputation was carried out. No further adverse complication was observed. The daily living activity of the patient was fully restored. Although fasting blood sugar (FBS) control level worsen during the event, he could freely eat after the wound was healed and the FBS level was steadily maintained around 170 mg/dl.
One month later, the patient complained of pain on the leg stump, and 75 mg pregabalin was administered. After 3 days of consecutive administration, the dose was doubled to 150 mg a day. Three days later, the patient visited the hemodialysis station and the routine regimen of dialysis was initiated, but the technician in charge noticed that the patient was drowsy. Immediately after the dialysis was started, an emergency laboratory examination revealed severe hypoglycemia (56 mg/dl) despite the use of dialysate containing 100 mg/dl glucose. The hemodialysis was promptly canceled. The patient was administered 20 g glucose and was transferred to the intensive care unit (ICU). Consciousness was rapidly regained, and hemodialysis was re-conducted at the ICU.
Pregabalin-induced hypoglycemia was strongly suspected because no other treatment was changed. The pain regimen was changed to opioids. After the cessation of pregabaline and hemodialysis in the ICU, the FBS level recovered to between 130 mg/dl and 220 mg/dl the next day, and he developed no hypoglycemic symptoms during the 3-day observation period before he was discharged from the hospital.
This is the first report describing the possibility of acute pregabalin-induced hypoglycemia in hemodialysis patients. One of the most common symptoms is dizziness [1]. Dizziness is one of the symptoms of hypoglycemia. Recently, few cases reported pregabalin-induced hypoglycemia after long-term treatment [2,3]. Pregabalin is mainly (> 90%) eliminated through the kidney and the pharmacokinetics depends on renal function [4]. The exact mechanism of hypoglycemia induced by pregabalin is still unknown [5].
Pregabalin is a well-known and effective drug against neuropathic pain including diabetic neuropathy and is administered to patients by many physicians [1]. Attention should be paid to this acute and critical adverse effect of this popular drug used in cases of chronic pain treatment, even in short-term medication.

NOTES

Conflicts of Interest

No potential conflict of interest relevant to this article was reported.

Author Contributions

Hanayo Masaki (Conceptualization; Investigation; Writing – original draft; Writing – review & editing)

Takahiro Tamura (Conceptualization; Writing – original draft; Writing – review & editing)

Yushi Ueda Adachi (Conceptualization; Project administration; Writing – original draft; Writing – review & editing)

Maiko Satomoto (Conceptualization; Writing – original draft; Writing – review & editing)

References

1. Ishida JH, McCulloch CE, Steinman MA, Grimes BA, Johansen KL. Gabapentin and Pregabalin Use and Association with Adverse Outcomes among Hemodialysis Patients. J Am Soc Nephrol 2018; 29: 1970-8.
crossref pmid pmc
2. Abe M, Nakamura S, Higa T, Okubo J, Kakinohana M. Frequent hypoglycemia after prescription of pregabalin in a patient with painful diabetic neuropathy. J Jap Soc Pain Clin 2015; 22: 533-6.
crossref
3. Raman PG. Hypoglycemia induced by pregabalin. J Assoc Physicians India 2016; 64: 105.

4. Peumalee S, Kissner PZ, Migdal SD. Gabapentin-induced Hypoglycemia in a long-term peritoneal dialysis patient. Am J Kidney Dis 2003; 42: E3-5.
crossref pmid
5. Narisue M, Sugimoto Y, Shibata R, Otsubo T, Hirata S. High incidence of adverse events in patients with impaired renal function taking pregabalin, even when dose is adjusted for renal function. J Jpn Soc Dial Ther 2015; 48: 155-61.
crossref


ABOUT
ARTICLE CATEGORY

Browse all articles >

BROWSE ARTICLES
AUTHOR INFORMATION
Editorial Office
101-3503, Lotte Castle President, 109 Mapo-daero, Mapo-gu, Seoul 04146, Korea
Tel: +82-2-792-5128    Fax: +82-2-792-4089    E-mail: journal@anesthesia.or.kr                

Copyright © 2022 by Korean Society of Anesthesiologists.

Developed in M2PI

Close layer
prev next